Heroin is a very addictive type of opioid. Unlike prescription varieties of opioid drugs, heroin is illegal to use in any amount. The signs of heroin use come in multiple forms. Some signs of heroin use are physical, such as track marks from where someone has been injecting the drug. Other signs may be behavioral, physical, or psychological in nature. What is always true is that some form of sign or symptom accompanies heroin use. They may not always be obvious, but they will be present. Understanding the signs and symptoms of heroin use can equip you to intervene and redirect someone you love toward treatment.
Signs of Heroin Use
Heroin use makes itself known in a variety of ways. Any individual sign of someone using heroin is not enough to pinpoint whether or not heroin abuse is taking place. Rather, it is important to look for the presence of multiple signs of using heroin to create an informed picture of where someone is and what kind of help they may need. The signs and symptoms of heroin use break down into three main categories: behavioral, physical, and psychological. Each of these is detailed below.
Behavioral Signs of Heroin Use
The behavioral signs of someone using heroin can range from neglect of personal hygiene to engaging in secretive behaviors. Other behavioral issues that can pop up due to heroin use relate to finances and legal trouble. Heroin is not free. Using heroin regularly takes a toll on someone financially, which can, in turn, cause risky behaviors where finances are concerned. Legal trouble is another valid concern for someone using heroin since it is illegal to possess or use the drug. Drug use can also drastically change a person’s social circle and what they choose to do in their free time.
Physical Effects of Heroin Use
The next bucket related to the signs and symptoms of heroin use is how it physically affects a person. The following list contains some of the most common physical signs of using heroin:
- Breathing troubles
- Nausea and vomiting
- Impaired coordination
- Weight loss
- Sleep issues
- Fatigue or lethargy
Psychological Signs of Using Heroin
The last category to explore is the psychological signs of heroin use. When someone is using heroin, their mood tends to shift drastically. This could look like random angry outbursts, unexplained shifts in mood or personality, bouts of euphoria, or periods of paranoia. Mental health disorders like depression and anxiety also tend to become an issue for people who frequently use heroin.
Signs of Heroin Overdose to Look For
None of the signs of heroin use covered in the previous section are necessarily life-threatening. Yet heroin is an incredibly dangerous drug that can cause overdose and even death. Therefore, it is crucial to know the signs of heroin overdose alongside recognizing the basic signs of whether someone might be using it or not.
The skin of someone experiencing a heroin overdose will be blue or pale around the lips and fingernails. They may also be clammy or cold to the touch. Pupils often constrict during an overdose as if the person is staring into a bright light. They may become disoriented, drowsy, and potentially blackout. Heroin also slows a person’s breathing. This is where the biggest danger of death lies in relation to heroin use. As a central nervous system depressant, heroin can slow breathing down to the point that someone essentially suffocates.
Call emergency services immediately if you are with someone displaying these common signs of a heroin overdose.
Address Heroin Use at La Fuente Hollywood
La Fuente Hollywood has years of experience treating heroin addiction. We are here to help you recognize the signs of heroin use in your loved one and connect them to high-quality treatment and recovery. Contact 888.903.9898 to learn more about heroin addiction treatment at La Fuente Hollywood.